Minnesota, 2023

Winter Weather in Minnesota, December 5, 2023

December 5, 2023 · NWS ARX · 1 event in 1 county or zone

A mix of precipitation moved through southeast Minnesota from late on December 4th through the morning of December 5th. 5.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A mix of precipitation moved through southeast Minnesota from late on December 4th through the morning of December 5th. Overall snow accumulations remained light across the area from a trace to 0.5. The timing of accumulating snowfall resulted in slippery road conditions for the morning commute.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 5, 4:17 AM CST, 43 minutes earlier.

Area forecast discussion, Dec 5, 4:17 AM CST, 43 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
417 AM CST Tue Dec 5 2023

.DISCUSSION...(Today through Monday)
Issued at 417 AM CST Tue Dec 5 2023

Key Messages:

 - Light snow tapers this morning across the area with little
   additional accumulation after sunrise. Most accumulations are
   on grass surfaces. Some slick roads expected in sern MN and
   swrn WI.

 - Warm and dry the remainder of the week still on track. Record
   highs look like a low probability (10-20% chance).

-  Keeping our eye on a strong system for the weekend which now
   has a higher probability and confidence of tracking mainly
   southeast of the area. Precipitation chances are forecast
   mainly east and south of La Crosse as it brushes by.

Snow Tapering Off Today

Radar at 330 am showing 1-2 mile visibilities in a northeast to
southwest snow area from southeast MN into northwest WI. Cameras
indicate that over the past hours snow is accumulating more on
roads areawide. This looks like it will provide a slick commute
for southwest WI and then southeast MN. The band from roughly Eau
Clarie WI to Albert Lea, MN seems to be best associated with
300-500mb QVector convergence and lift per RAP guidance. This axis
associated with with northwestern shortwave trough axis in
northwest flow /versus the sw WI area/ and RAP guidance carries
this southeast into WI and weakens the western extent. CAM
guidance hasnt handled this area of snow well, wanting to
dissipate it, with the exception of the 00Z NamNest. Thus, am
expecting the area to continue southeast, possibly weakening, and
shifting east by mid-morning.

The second area of snow is found in nern IA and swrn WI in the
deformation band from the initial shortwave trough and attendant
surface low in northwest IL per radar and GOES water vapor
imagery. This band is already beginning to shift southeast.
Again, there too the cameras are showing light road accumulation
with about an inch on grassy surfaces. Will be highlighting the
slick morning commute in both of these areas in socials and a
Special Weather Statement. Main roads will clean up quick with any
light treatment.

Above Normal Warmth for the Remainder of the Week

Strong large scale ridge building over the central CONUS will lead
to above normal temperatures with probabilities suggesting highs
in the 40s and lower 50s by Thursday. Signals continue to be
consistent with standardized anomalies in the 2 range for the
low-level temperature field in the 04.12Z NAEFS (record territory
is usually about 3 deviations). NBM and models have come up a bit
with the forecast highs Wednesday to Friday. Thursday does
present a synoptic pattern that typically overachieves on highs
with a shortwave trough moving through to the northwest and
southwest flow, a very dry tropospheric column with some limited
mixing depth. Outliers in the 04.12Z Grand Ensemble do show 55F+
west and and south of La Crosse is possible (10%).

Weekend System

Consensus is growing as the large scale ensemble systems are
coming into agreement on the track of the central U.S. storm
system. 80% of the 04.12Z Grand Ensemble (GEFS/CMC ens, and ECMWF
ens) membership clustered around the central U.S anomalous trough
ejecting out of the western U.S. with a heavy precipitation band
in the vicinity of Detroit to south of Chicago with some snowfall
just northwest. This spreads light precipitation and lower chances
of precipitation into the area on the northwest side of the storm
Friday night into Saturday night. Details are still uncertain as
to how far northwest this precipitation shield will spread north
and precipitation type. Temperatures across southern WI would
support a rain/snow mix but are very close to all snow. Should the
track migrate a bit north with more lift, all snow could easily
occur. At this time an accumulating snow event seems like a lower
probability (10%) in northeast IA and southwest WI.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1103 PM CST Mon Dec 4 2023

MVFR conditions will deteriorate to IFR with an incoming disturbance
overnight resulting in lowering ceilings and decreased visibilities
to IFR thresholds as light snow overtakes the region. Conditions
improve as the snow departs over the course of the morning with
ceilings improving to MVFR. Some uncertainty still lies in exactly
how late we clear our, with the 05.00z HREF probabilities showing
high confidence (60-80% chance) of MVFR to IFR ceilings through the
TAF period, opted to hang onto MVFR clouds later when also
considering the NBH probs holding onto medium confidence (~40%
chance) for MVFR ceilings through the end of the TAF period at KLSE.
Otherwise winds will remain light at 5-10 kts from the northwest.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Baumgardt
AVIATION...Naylor
Hazardous weather outlook, Dec 5, 4:57 AM CST, 3 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
457 AM CST Tue Dec 5 2023

MNZ079-086>088-094-095-WIZ032-033-054-055-061-061200-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Buffalo-Trempealeau-
Crawford-Richland-Grant-
457 AM CST Tue Dec 5 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...southwest Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Light snow this morning may cause patchy slick spots on area
roads for the commute, especially on bridges and overpasses.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action requested.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ096-WIZ017-029-034-041>044-053-
061200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Houston-Taylor-Clark-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-
457 AM CST Tue Dec 5 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action is requested.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DB

In the hours before

Special weather statement, Dec 5, 4:29 AM CST, 31 minutes before
Special Weather Statement
National Weather Service La Crosse WI
429 AM CST Tue Dec 5 2023

MNZ079-086>088-094-095-WIZ032-033-051400-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Buffalo-Trempealeau-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Austin, Preston, Alma, Arcadia, and Whitehall
429 AM CST Tue Dec 5 2023

...Slippery Travel Conditions For The Morning Commute....

Ongoing light snow in far western Wisconsin and southeast
Minnesota has resulted in slippery road conditions. This light
snow will continue into the early morning hours, perpetuating
slippery road conditions. While overall accumulations will be
little, elevated surfaces such as bridges and overpasses could be
more slick.

Use caution on the morning commute and watch for slick roads.

WIZ054-055-061-051400-
Crawford-Richland-Grant-
Including the cities of Prairie Du Chien, Richland Center,
and Platteville
429 AM CST Tue Dec 5 2023

...Slippery Travel Conditions For The Morning Commute....

Ongoing light snow in far southwestern Wisconsin has resulted in
slippery road conditions early this morning. While further
accumulations will be minimal, elevated surfaces such as bridges
and overpasses may remain slick.

Use caution on the morning commute and watch for slick roads.

JAR/DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Mower

When
December 5, 5:00 AM CST to 5:15 AM CST
Where
Mower forecast zone
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Minnesota State Patrol reported a pick-up truck was travelling east on Interstate 90 near Windom Township when their vehicle left the roadway and rolled. The driver was the only occupant and sustained life-threatening injuries. The nearest automated weather observation station reported mist and snow with below freezing surface temperatures.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153338.